Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 15, 2003, 12:38 AM CDT for Hill County, Johnson County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 12:38 AM CDT (05:38 UTC)
- Expired
- May 15, 2003, 1:35 AM CDT
- In force
- 57 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Hill County, TX, Johnson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 56 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3397 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
041
WUUS54 KFWD 150538
SVRFTW
TXC217-251-150630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 AM CDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HILL COUNTY IN NORTH CENTRAL TEXAS
SOUTHERN JOHNSON COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 135 AM CDT
* AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 13 MILES WEST OF GRANDVIEW...MOVING SOUTHEAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRANDVIEW AROUND 105 AM CDT
ITASCA AROUND 125 AM CDT
HILLSBORO AROUND 130 AM CDT
HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
SIGNIFICANT PROPERTY DAMAGE OR INJURY MAY BE CAUSED BY THE WIND
DRIVEN HAIL. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY
AWAY FROM WINDOWS UNTIL THE STORM PASSES.
LAT...LON 3232 9748 3200 9736 3185 9716 3184 9674
3202 9687 3206 9695 3231 9711
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:50 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 14, 9:50 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...PUBLIC UPDATE NATIONAL WEATHER SERVICE FORT WORTH TX 950 PM CDT WED MAY 14 2003 .PUBLIC DISCUSSION 930 PM... ONCE AGAIN...WE WILL HOLD WITH THE CURRENT FORECAST. NORTH TEXAS POSITIONING NEAR THE SUMMIT OF THE SUBTROPICAL RIDGE...WITH STRONG ANTICYCLONIC WESTERLIES COMING ACROSS THE RIDGE...CONTINUOUS TO BE A DIFFICULT FORECAST PROBLEM. THERE IS STRONG CAPPING WITHIN THE NORTHERN SECTOR OF THE RIDGE...WITH THE ZONE IMMEDIATELY NORTH OF THE CAPPING MOST SUSCEPTIBLE TO THUNDERSTORMS. FOR THE MOST PART...THE NORTH TEXAS AREA THAT HAS RECEIVED RAINFALL HAS BEEN NORTH OF INTERSTATE 20 AND EAST OF INTERSTATE 35...ESPECIALLY ALONG THE RED RIVER. AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION WAS NEAR A CANTON... CLEBURNE...MINERAL WELLS LINE AT MID-EVENING...WITH A SURFACE LOW WEST OF WACO. WINDS AHEAD OF THE BOUNDARY WERE NORTHEASTERLY WEST OF THE LOW...AND SOUTHEASTERLY FURTHER EAST. ONE WOULD THINK THAT SIMILAR TO PREVIOUS NIGHTS...A NOCTURNAL MS COULD DEVELOP NORTH OF THE OUTFLOW BOUNDARY...AND ROLL DOWN THE RED RIVER...OR ACROSS SOUTHERN OKLAHOMA. THERE ARE A FEW THUNDERSTORMS IN THE PANHANDLE ...WITH THETA E ADVECTION (MAINLY BENEFITING FROM HIGH DEW POINT AIR) FLOWING INTO THE STORMS. HOWEVER..THERE APPEARS TO BE LITTLE OR NO SHORT WAVE TROUGH ACTION IN THE SAME AREA...WHICH MAY WORK AGAINST MCS DEVELOPMENT. WARM ADVECTION VIA THE THE LOW LEVEL JET MAY HELP THE PANHANDLE STORMS TO ORGANIZE...BUT THE 850 MB WINDS AT JAYTON ARE NORTHEASTERLY AT 0200 UTC. SHOULD THESE WINDS COME INTO THE SOUTHEAST TONIGHT...THIS COULD HAPPEN. THE MODELS...HOWEVER... GENERALLY DONT INCREASE THE STRONGER SOUTHEAST 850 MB FLOW UNTIL AFTER DAY BREAK THURSDAY. BY THE WAY...IF IT DOESNT RAIN AGAIN THIS MONTH...THIS WILL BE THE THIRD DRIEST APRIL/MAY COMBO SINCE RECORD KEEPING BEGAN IN 1898. THE DRIEST ON RECORD IS 1937 WITH 1.58 INCHES, THE SECOND DRIEST IS 1903 WITH 1.84. WE HAVE HAD ONLY 1.99 SO FAR THIS YEAR. IN 1957...THE WETTEST APRIL/MAY RAINFALL OCCURRED...WITH 24.83 INCHES ...AVIATION DISCUSSION... LOW PRESSURE SW OF JUNCTION CONTINUES TO DROP SOUTH...BRINGING WINDS AROUND TO E/NE IN THE METROPLEX. THIS IS LIKELY STIRRING -SHRA WITH MSTR CONVERGENCE ALONG THE BOUNDARY. HOWEVER...ANOTHER FEATURE ON RADAR SEEMS TO BE KILLING THE -SHRA FM THE NORTH AT THE SAME TIME. HOWEVER...WILL STILL ADD VCSH FOR A FEW HOURS THIS EVENING AS THE CONVERGENCE BOUNDARY HANGS AROUND THE METROPLEX FOR A BIT. AS FAR AS MVFR CLDS ARND MRNG...LOOKS GOOD AT THIS TIME WITH NO REAL LOW LEVEL JET TO GET CLDS IN HERE EARLY. 30/SS FCSTID = 26 FWD...NONE.
Hazardous weather outlook, May 14, 10:24 PM CDT, 2 hours 14 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1024 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE RED RIVER WELL AFTER MIDNIGHT. THIS INCLUDES AREAS ALONG AND NORTH OF A NOCONA...DENTON...SULPHUR SPRINGS LINE. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK FOR SEVERE THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING ACROSS THE FAR EASTERN RED RIVER COUNTIES. LARGE HAIL WILL BE THE MAIN THREAT. AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL MOVE INTO THE SOUTHERN PLAINS FRIDAY. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE THURSDAY AFTERNOON...BEFORE EVOLVING INTO A LARGE CONVECTIVE COMPLEX THURSDAY NIGHT. THIS COMPLEX MAY MOVE INTO NORTH TEXAS LATE THURSDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY AFTERNOON...AS A DRYLINE MOVES INTO NORTH TEXAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 30/SS
In the hours before
Special weather statement, May 14, 6:50 PM CDT, 5 hours 48 minutes before
TXZ095-106-107-142345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 650 PM CDT WED MAY 14 2003 TORNADO WATCH #371 THAT WAS IN EFFECT FOR...LAMAR...DELTA AND HOPKINS COUNTIES... HAS BEEN CANCELLED.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:39 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Johnson | 51 min |
| May 14, 11:53 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis | 52 min |
| May 15, 12:50 AM CDT | Severe Thunderstorm Warning | FWD | Navarro | 70 min |
| May 15, 2:02 AM CDT | Severe Thunderstorm Warning | FWD | Navarro | 58 min |
| May 15, 2:38 AM CDT | Severe Thunderstorm Warning | FWD | Freestone | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.